Farewell Maxi-CHOP. You won’t be missed!

Bulldog spirit is required for Maxi-CHOP

A bulldog spirit is definitely required to face Maxi-CHOP chemotherapy. This photograph was taken a year ago at the RHS Chatsworth show.

 

My blood test results from Monday showed a significant improvement over the previous week (no longer neutropenic, but still a little anaemic), so cycle 5 happened on Wednesday. I felt dreadful yesterday. It was the first time since I started chemo that I didn’t bother to get out of my pyjamas all day. I have perked up enough today to write this (and get dressed), so that’s good news.

Even though it’s given in a day clinic, I’ve found the Maxi-CHOP chemotherapy more difficult to cope with than the high dose Cytarabine, which needs a hospital stay. Fortunately, this cycle is the last Maxi-CHOP that I will have. One more Cytarabine cycle to go, and assuming all is well after that preparations for my stem cell transplant will begin.

The two elements of the Maxi-CHOP chemotherapy that I find most difficult to cope with are the Cyclophosphamide infusion and the Prednisolone steroid tablets.

Cyclophosamide does astounding things to the sinuses that make hay fever seem like a pleasant experience. It provides all of the snottiness coupled with an eye-popping, full-head heating effect. Fortunately, these problems only seem to last as long as the infusion takes to administer.

Prednisolone is worse. This steroid is given as tablets – one dose is taken during chemotherapy, followed daily by another four doses. It doesn’t matter how quickly you swallow the tablets, they taste disgusting. The effects of the steroids keep me awake at night and ruin my taste buds. Sweet things are a definite no at the moment.

However, the days immediately after stopping the tablets are worst. That’s the point at which your blood counts are dropping and the highs from the steroids become crashing lows. If cycle 3 is anything to go by, next week will be pretty unpleasant.

But at the moment I’m just pleased that I won’t need another Maxi-CHOP cycle. And even if I did, I wouldn’t be able to have one anyway. The toxicity of Maxi-CHOP is such that 3 cycles is just about all anyone can cope with in a lifetime.

4 comments

Your thoughts?

This site uses Akismet to reduce spam. Learn how your comment data is processed.